Home Toxicology Medetomidine withdrawal transfers on dexmedetomidine
Toxicology
Medetomidine withdrawal transfers on dexmedetomidine
Management of Patients with Medetomidine Withdrawal During Interfacility Transfer
Prehospital Emergency Care · Added 22 September 2026
Cohort of 100 interfacility transfers on dexmedetomidine infusions for medetomidine withdrawal — transports were largely uncomplicated but profound hypertension was common (39%), reflecting the growing US opioid-supply adulterant problem
- Study type
- Cohort
- Design
- Retrospective observational cohort of interfacility critical care transfers
- Participants
- 100 non-intubated adults receiving dexmedetomidine infusion for suspected medetomidine withdrawal
- Main finding
- 78% hypertensive (SBP >140) and 39% profoundly hypertensive during transfer; 10% needed dexmedetomidine titration, 12% antiemetics, 9% sedatives; no alternate sedative infusions required
- Caveat
- Retrospective single-agency US cohort; medetomidine adulteration not established in Australia
- Bottom line
- Context only
Why it matters in Australia (Low relevance). transferability — dexmedetomidine isn't carried by ACTAS and medetomidine adulteration is a US drug-supply phenomenon — relevant only if such an infused patient ever moves through ACT interfacility transfer
Learning goal
Recognise the clinical features and transfer risks of novel opioid-supply adulterant withdrawal syndromes.
More
- Topic: Toxicology
- Daily scan: 22 September 2026
Related papers on Toxicology
-
Poisoning OHCA rising in young Japanese adults
In 1.4 million Japanese EMS-treated OHCAs, poisoning-related arrest was rare (0.27%) but its share rose in adults aged 18–29 (adjusted OR 1.027/year) while falling in older groups, with no improvement in neurological outcomes over the decade.
-
No evidence to change ALS in toxic arrest
A systematic review of intra-arrest treatment modifications for toxicological cardiac arrest found only four observational studies, all at critical risk of bias, with no evidence supporting any change to standard advanced life support.
-
SGLT-2 inhibitor hypoglycaemic ketoacidosis
Case report of severe hypoglycaemic ketoacidosis in an SGLT2 inhibitor user requiring insulin — a reminder these agents can produce ketosis with atypical glucose readings that muddle the diabetic-emergencies picture
-
Fatal illicit drug toxicity: mostly polysubstance OHCA
Case series of 46 deaths in Victoria's EDNAV toxicosurveillance registry (2020–2025) — 67% had out-of-hospital cardiac arrest, 91% were polysubstance with mixed stimulant–sedative patterns most common (methamphetamine 54%, heroin 52%), and hypoxic brain injury was the most frequent terminal complication.